Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 142, NWS St. Louis, MO

May 4, 2024Greene County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 4, 2024, 3:27 PM CDT for Greene County, Illinois. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2024, 3:27 PM CDT (20:27 UTC)
Expired
May 4, 2024, 4:00 PM CDT
In force
33 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Greene County, IL

The radar

The St Louis radar (KLSX), 67 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

990 
WUUS53 KLSX 042027
SVRLSX
ILC061-042100-
/O.NEW.KLSX.SV.W.0142.240504T2027Z-240504T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
327 PM CDT Sat May 4 2024

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Greene County in southwestern Illinois...

* Until 400 PM CDT.

* At 326 PM CDT, a severe thunderstorm was located near Carrollton,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Carrollton, Eldred, Woody, and Berdan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3927 9031 3918 9060 3920 9059 3932 9057
      3941 9033
TIME...MOT...LOC 2026Z 247DEG 17KT 3924 9051 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

19
1 follow-up statement
289 
WWUS53 KLSX 042053
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
353 PM CDT Sat May 4 2024

ILC061-042103-
/O.EXP.KLSX.SV.W.0142.000000T0000Z-240504T2100Z/
Greene IL-
353 PM CDT Sat May 4 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GREENE COUNTY
WILL EXPIRE AT 400 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, small
hail is still possible with this thunderstorm.

&&

LAT...LON 3927 9031 3918 9060 3920 9059 3932 9057
      3941 9033
TIME...MOT...LOC 2053Z 247DEG 17KT 3929 9036 

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:51 PM CDT, 36 minutes earlier. Its key messages:

  • Isolated strong to severe thunderstorms capable of producing quarter-sized hail and damaging wind gusts remain possible through about 7 or 8PM this evening before storms weaken.
  • An active weather pattern will bring multiple rounds of severe weather to portions of the Midwest early to mid next week. Specifics on exact timing, location, and magnitude are still unclear, but confidence continues to increase that the area will experience at least one round of severe weather.
Area forecast discussion, May 4, 2:51 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
251 PM CDT Sat May 4 2024

.KEY MESSAGES...

- Isolated strong to severe thunderstorms capable of producing
  quarter-sized hail and damaging wind gusts remain possible
  through about 7 or 8PM this evening before storms weaken.

- An active weather pattern will bring multiple rounds of severe
  weather to portions of the Midwest early to mid next week.
  Specifics on exact timing, location, and magnitude are still
  unclear, but confidence continues to increase that the area will
  experience at least one round of severe weather.

&&

.SHORT TERM...  (Through Late Sunday Night)
Issued at 246 PM CDT Sat May 4 2024

The surface cold front was nearing a KJEF>>KUIN line as of 1900 UTC,
with some isolated convection beginning near this frontal boundary
and a bit further to the east as well. Satellite imagery also
shows an MCV in southeast Iowa moving northeast. This feature will
help provide a bit more enhanced vertical wind shear downstream
of it, but this should stay well north of our area in western and
northern Illinois. Effective shear in our region is about 20-25
knots, so the expectation remains for a mix of pulse/multicell
thunderstorms to impact the region over the next several hours.
Multicell clusters also should be outflow dominant due to the lack
of higher effective shear. A few storms/clusters may get strong
enough to produce some marginally severe hail/wind, but these
instances should be brief. By early this evening, storm
organization should fade precipitously as the sun sets and
instability fades. By 8PM (if not earlier), any threat for strong
to severe thunderstorms should cease across the area.

The front should continue to the southeast through tonight, with
drier and cooler weather infiltrating from the northwest. Low
temperatures will vary quite a bit from northwest to southeast, both
due to stronger low-level cold air advection in parts of northeast
Missouri and west-central Illinois as well as some partial clearing
in these same locations. Lows are forecast to be in the mid 40s in
northeast Missouri to near 60 degrees in parts of southeast Missouri
and southwest Illinois.

A midlevel shortwave trough will approach from the south-central
Plains Sunday afternoon. This feature combined with low-level
moisture convergence along/just north of the stalled frontal
boundary is expected to yield an area of widespread rain and
potentially a few thunderstorms in northern Arkansas/far southwest
Missouri which should gradually move northward. The rain should
be focused over parts of southeast Missouri and southwest Illinois
based on the track of the midlevel shortwave trough, with
0.25-0.50 inches expected through Sunday night. This matches
probabilities from the LREF quite well, with odds for at least
0.25" of 80-90% and chances for 0.50+" around 50%. I will note
however that trends over the past 48 hours have shifted the axis
of "heaviest" rainfall further to the south with time and cut down
on the highest totals a bit. If these trends continue, a reduction
in both PoPs and QPF may be needed in our southern counties. This
appears to be due to a weaker midlevel shortwave and a further
south placement of the surface baroclinic zone compared to
previous model guidance of 1-2 days ago.

Gosselin

&&

.LONG TERM...  (Monday through Next Saturday)
Issued at 246 PM CDT Sat May 4 2024

(Monday)

There may be some lingering light rain Monday morning in parts of
southeast Missouri and southwest Illinois, but that should move out
fairly quickly as the midlevel shortwave trough exits into the lower
Ohio Valley. Most of the rest of the day across the area should be
dry, though a warm front retreating northward could yield some
thunderstorm activity in the afternoon/early evening. The front is
not too well-defined however with weak surface convergence. This
combined with rising mid/upper level heights suggests initiation is
questionable at best. If any thunderstorms do form, instability and
shear both look marginal at best so would not expect strong to
severe convection through the early evening hours.

(Monday Night - Thursday)

Our long advertised active weather pattern is likely to begin Monday
night as a negatively tilted midlevel shortwave trough swings
through the north-central Plains. Widespread strong to severe
convection in the mid-Missouri Valley will move eastward Monday
night. While the severity is uncertain as the storms head further
downstream into northeast Missouri given weaker deep-layer shear and
instability, what is more certain is that they should make it that
far east given increasing low-level moisture convergence on the nose
of a 40+ knot low-level jet. This widespread convection should
continue into Tuesday morning as it continues to move east due to a
veering low-level jet that maintains most of it strength through the
morning hours. The question for Tuesday afternoon/evening then would
become how much can the area destabilize, and what are the forcing
mechanisms for convective initiation that afternoon/evening. Both of
these factors are highly nebulous this far out, and likely won't
become clearer for another 24-48 hours.

We may get a rinse and repeat situation for Tuesday night into
Wednesday as another midlevel shortwave trough and a strengthening
low-level jet are likely to organize an MCS. However, there is more
uncertainty with respect to timing (and track) of this wave. If an
MCS develops Tuesday night and moves into our area, this one likely
would have a better chance of being severe with strong deep-layer
shear and moderately high MUCAPE values. What happens (or doesn't
happen) Tuesday night/Wednesday morning of course would have impacts
on the degree of destabilization on Wednesday. Regardless, signs
point to the late Wednesday/Wednesday night time period for the
actual synoptic cold front. With at least moderate instability
likely and strong deep-layer shear, at least some risk of severe
weather is possible during this time period.

Ensemble guidance has come into better agreement with respect to the
evolution of the closed mid/upper level low over the northern
Plains, sagging it further east/southeast by Wednesday night/early
Thursday. This should allow for the synoptic cold front to finally
clear the CWA, ending the threat for strong to severe convection and
ushering in a fairly significant pattern change.

(Thursday Night - Next Saturday)

Speaking of the pattern change, much cooler temperatures (along with
mostly dry weather) are favored for the end of the week heading into
early next weekend (and beyond). Both the EPS and GEFS have trended
a bit cooler with the incoming air mass, with 850-hPa temperature
anomalies of -5 to -8C. Highs in the upper 60s to low 70s are
forecast with lows in the 40s. These values would be about 5-10
degrees below normal.

There are some low chances of rain showers in this time period, as
some mostly diurnal shower activity is possible below/near the
mid/upper level. However, this likely would not be too widespread
nor significant with even thunder chances looking very low.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1242 PM CDT Sat May 4 2024

A cold front is beginning to approach parts of central and
northeast Missouri. This front is expected to move through the
area early this evening, with scattered thunderstorms expected to
develop by 2000-2100 UTC. The front should clear KCOU/KJEF before
storms begin, and may clear KUIN as well. The metro sites should
have a short (2-3 hour) period with storms in the area, likely
from around 2100 to 0000 UTC. Not confident enough to add a TEMPO
at any of the metro terminals due to a lack of greater coverage.
That being said, if a storm directly impacts a terminal, brief
downpours could reduce visibilities to around 1SM with gusty winds
also possible. Behind the front, look for dry weather with winds
shifting to the northwest, and eventually, north/northeast. A
period of MVFR ceilings (bases around 2000 feet AGL) are also
likely, particularly at KUIN and the metro terminals. The duration
likely won'be too long, though there are signs the MVFR stratus
may stall out not too far southeast of the metro terminals
tonight so it is possible that it lasts longer than currently
forecast.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 4, 2:53 PM CDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
253 PM CDT Sat May 4 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-052000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
253 PM CDT Sat May 4 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of isolated strong to severe thunderstorms capable
of large hail and damaging wind gusts through early this evening
(8PM) across the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms at times Sunday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail size and wind damage to
the National Weather Service.

Gosselin

In the hours before

Local storm report, May 4, 1:54 PM CDT, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
154 PM CDT Sat May 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     Hail             9 WNW Reynolds          37.46N 91.21W
05/04/2024  M0.70 Inch       Reynolds           MO   Public

            Contacted the Dollar General in Bunker.
            Employees reported dime size hail. Time
            estimated by radar.

&&

maples
Local storm report, May 4, 3:27 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
327 PM CDT Sat May 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     Hail             Mount Sterling          39.99N 90.76W
05/04/2024  M0.25 Inch       Brown              IL   Public

            mPING report.

&&

JPG

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 10:07 PM CDTDense Fog AdvisoryLSXRandolph, Washington8 hr
May 4, 3:09 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey51 min
May 4, 3:22 PM CDTSevere Thunderstorm WarningLSXBrown23 min
May 4, 3:41 PM CDTSevere Thunderstorm WarningLSXGreene19 min
May 4, 4:38 PM CDTSevere Thunderstorm WarningLSXMacoupin, Madison67 min
May 4, 5:13 PM CDTSevere Thunderstorm WarningLSXBond, Madison47 min
May 4, 5:35 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Madison, Saint Clair, Washington25 min
May 4, 5:45 PM CDTAreal Flood AdvisoryLSXMonroe, Saint Clair3 hr
May 4, 6:00 PM CDTSevere Thunderstorm WarningLSXBond, Fayette30 min
May 4, 6:27 PM CDTSevere Thunderstorm WarningLSXWashington48 min
May 4, 6:39 PM CDTSevere Thunderstorm WarningLSXRandolph51 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.